Monday, July 13, 2020
Stay connected with us

Home > Mental Health

Medication for Irregular Heartbeat could Increase Risk of Dementia

Update Date: Nov 17, 2014 04:09 PM EST
Close

Patients suffering from irregular heartbeat who get over-treated with anti-clotting medications might have a higher risk of developing dementia, a new study reported.

Patients with atrial fibrillation, which occurs when the upper chambers of the heart beat too quickly at an irregular rhythm, are typically treated with anti-clotting medications that help prevent blood clots. In this study, the team examined the health consequences of treating atrial fibrillation with too many anti-clotting drugs.

They examined data on around 1,000 patients who did not have a story of stroke or dementia. The patients were followed for 10 years. The team found that the more anti-clotting drugs doctors used, the higher the dementia risk for the patients became. The drugs that are commonly used to treat atrial fibrillation are Warfarin, Plavix and aspirin.

"In patients with atrial fibrillation, dementia risk is dependent on the efficacy and control of long-term use of anti-clotting drugs," said lead researcher Dr. Thomas Jared Bunch, director of electrophysiology at the Intermountain Heart Institute in Murray, Utah reported by Philly. "Warfarin in some people is a very challenging medication to use with levels that often fluctuate between over- and under-anti-clotting."

"This is an important and underappreciated risk of atrial fibrillation," added Dr. Sam Gandy, director of the Center for Cognitive Health at Mount Sinai Hospital in New York City. "I think that this is very important given the high prevalence of atrial fibrillation.

The study's findings were presented at the American Heart Association's Scientific Sessions 2014 meeting held in Chicago.

See Now: What Republicans Don't Want You To Know About Obamacare

Get the Most Popular Stories in a Weekly Newsletter
© 2017 Counsel & Heal All rights reserved. Do not reproduce without permission.

Join the Conversation